Utah, 2019

Damaging Wind in Utah, June 17, 2019

June 17, 2019 · NWS SLC · 1 event in 1 county or zone

A lone thunderstorm moving up the Tooele Valley produced a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A lone thunderstorm moving up the Tooele Valley produced a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 17, 3:08 PM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Jun 17, 3:08 PM MST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
408 PM MDT Mon Jun 17 2019

.SYNOPSIS...A weak upper level trough will slowly move across the
region tonight through Tuesday. High pressure will bring a dry
northwest flow aloft to the area Wednesday and into Thursday.
An unseasonably cold upper level trough that will settle over
the western states late Thursday through the upcoming weekend.

&&

.SHORT TERM (Through 00Z Friday)...Upper level trough axis
remains over east central Nevada this afternoon with a very slow
progress to the east. WV satellite shows several subtle
disturbances aloft east of the this trough moving northward. The
most distinguishable feature is over Piute County early this
afternoon but even this feature, according to the models, does not
hold together. So as far as timing when or if
showers/thunderstorms will move across any one area is somewhat
tied to the terrain. The mountains most likely through 4-5pm but
adjacent valleys becoming more active later. One thing of
importance is that because the precipitable water is about 0.75 of
an inch any thunderstorm will be capable of producing heavy rain.

Since the dynamics associated with these storms are very weak most
storms should die off quickly early this evening with the heating of
the sun ending.

The trough axis should be over central Utah by Tuesday afternoon
such that western valleys should have little if any threat of
showers while east of the I-15 corridor mainly isolated afternoon
showers and thunderstorms will continue although scattered storms
will still be possible over the southern mountains.

A dry northwest to westerly flow will develop Tuesday night through
Wednesday with temperatures warming by up to 5 degrees in the north
and 5-10 degrees across the south Wednesday. Westerly winds will
increase Wednesday and will be most noticeable across the higher
terrain. By Thursday, a mainly dry cold front will push southward
across northern Utah while warm and windy conditions continue ahead
of the front across southern Utah.

&&

.LONG TERM (After 00Z Friday)...Summer will be put on hold as the
unseasonably cold upper low remains centered on the Montana/Canada
border through Friday, then shifts to the east over the weekend.
The near 700mb baroclinic zone across northern Utah Thursday
evening will begin to surge south in response to the shortwave
diving south along the back side of the upper low through the
Pacific Northwest. The associated surface cold front will surge
into central/southern Utah Friday, then exit the state to the
south Friday night/early Saturday. Temperatures trailing this
front will on average come in 5 to 15 degrees below mid-June norms
both Friday and Saturday, with the biggest drop across the
northern half of the forecast area.

Precip in terms of both intensity and areal coverage may come in
on the light side as moisture will be somewhat limited and the
baroclinic structure will tend to become less favorable as the
low-level boundary race off to the southeast. Besides the precip
that will line up along the low-level baroclinic zone Friday,
loosely organized convective precip should persist across the
northeast quadrant of the forecast area near the mid-level cold
pool late Friday through early Saturday.

A substantially drier and more stable low-level air mass with
lingering mid-level moisture could spawn a few mountain showers
across the far north over the weekend. Areas to the south should
for the most part remain dry, with a gradual warming trend back to
something close to normal temps heading into early next week.

&&

.AVIATION...VFR conditions are expected through the evening at the
SLC terminal. Northwest winds are expected to shift back to the
southeast between 03Z and 05Z. However, there is a 40 percent chance
that showers in the vicinity of the terminal will result in periods
of gusty and/or erratic winds through early this evening. There is a
10 percent chance of lightning impacting the terminal during that
time.

&&

.FIRE WEATHER...A storm system remains centered over southern
California this morning, ejecting weak disturbances across Utah
and continuing to spread moisture into the area. Expect showers
and thunderstorms again today, with greater expansion into
northern Utah compared to yesterday. Wetting rain can be expected
with the stronger storms, and localized heavy rain may be possible
if storms redevelop over the same areas. The storm will begin to
move out of the area tomorrow, with drying from the west.
Convection should be confined more to the mountains and eastern
portions of the area as a result. Wednesday will be dry and warm,
but a storm to the north will push a shallow but dry cold front
into northern Utah on Thursday. Significantly cooler temperatures
are then expected heading into the end of the week as a stronger
storm system dives in from the north.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...STRUTHWOLF
LONG TERM...CONGER
AVIATION...TRAPHAGAN

For more information from NOAA's National Weather Service
visit... http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 17, 4:30 AM MST, 16 hours before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
530 AM MDT Mon Jun 17 2019

UTZ001>016-019>021-517-518-WYZ021-181300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
530 AM MDT Mon Jun 17 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

The Duchesne River between Hanna and Myton is expected to remain
above flood stage. Little Cottonwood Creek may approach flood
stage.

Showers and thunderstorms can be expected across the area. Brief
gusty winds and locally heavy rainfall will be possible with some
of the storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms can be expected through Tuesday, but
become increasingly confined to the mountains and eastern
valleys. Brief gusty winds and locally heavy rainfall will be
possible with some of the storms.

Waterways will continue to run high, cold, and swift. Exercise
caution near waterways, and keep a close eye on children and
pets. The Duchesne River between Hanna and Myton is expected to
remain above flood stage through at least the first half of the
week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jun 17, 2:37 PM MST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
337 PM MDT MON JUN 17 2019

UTZ016-518-172215-
Southern Utah Mountains UT-Southwest Utah UT-
337 PM MDT MON JUN 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IRON COUNTY UNTIL
415 PM MDT...

At 336 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 29 miles northwest of New Harmony, or 31 miles
west of Cedar City. This storm was nearly stationary.

Nickel size hail and winds in excess of 40 mph will be possible.
Brief heavy rainfall and copious lightning are also expected.

This storm will remain over mainly rural areas of west central Iron
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3779 11375 3797 11370 3792 11338 3766 11350
TIME...MOT...LOC 2136Z 290DEG 3KT 3784 11360

10
Special weather statement, Jun 17, 7:09 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
809 PM MDT MON JUN 17 2019

UTZ002-003-005-180315-
Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT-
Salt Lake and Tooele Valleys UT-
809 PM MDT MON JUN 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOX ELDER AND
CENTRAL TOOELE COUNTIES UNTIL 915 PM MDT...

At 808 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 14 miles west of
Hooper to 8 miles southwest of Knolls...and moving south at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible.
Frequent lightning and brief heavy rainfall are also expected.

Locations impacted include...
Interstate 80, Grantsville, Stansbury Park, Delle, Knolls, Clive,
Hat Island, Lake Point and Erda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4067 11351 4116 11247 4107 11250 4078 11227
      4073 11226 4068 11223 4011 11339
TIME...MOT...LOC 0208Z 343DEG 20KT 4114 11239 4065 11341

10
Special weather statement, Jun 17, 8:10 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
910 PM MDT MON JUN 17 2019

UTZ003-005-015-180400-
Great Salt Lake Desert and Mountains UT-West Central Utah UT-
Salt Lake and Tooele Valleys UT-
910 PM MDT MON JUN 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JUAB AND
SOUTHEASTERN TOOELE COUNTIES UNTIL 1000 PM MDT...

At 909 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 9 miles northwest of
Magna to 27 miles west of Dugway...and moving south at 30 mph.

Pea size hail and wind gusts of 40 to 55 mph will be possible.
Frequent lightning and brief heavy rainfall are also expected.

Locations impacted include...
Tooele, Grantsville, Dugway, Stansbury Park, Ophir, Stockton, Rush
Valley, Lake Point and Erda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4027 11223 3974 11323 4029 11336 4078 11228
      4047 11225
TIME...MOT...LOC 0309Z 342DEG 27KT 4078 11225 4029 11326

10

The radar

The Salt Lake City radar (KMTX), 65 km away, was scanning. The volume nearest the first event began at 03:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
June 17, 8:30 PM MST
Where
Tooele County, 0.52 mi E of Burmester
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.680, -112.440

The Burmester sensor recorded a peak gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838429.